Hail, Mellette
- When
- August 10, 5:40 PM CST
- Where
- Mellette County, 4 mi W of White River
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 43.570, -100.830
Severe thunderstorms developed across south central South Dakota as a cold front crossed the area. Hail to the size of quarters fell with the strongest storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Severe thunderstorms developed across south central South Dakota as a cold front crossed the area. Hail to the size of quarters fell with the strongest storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 10, 3:00 PM CST, 2 hours 40 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
300 PM MDT FRI AUG 10 2007
.DISCUSSION...CURRENT SURFACE ANALYSIS SHOWS LOW PRESSURE OVER FAR
SOUTHEAST MT...WITH A FRONTAL BOUNDARY EXTENDING ACROSS SOUTHERN ND
INTO CENTRAL MT. A SURFACE TROF EXTENDS SOUTHWARD TO EAST OF THE
BLACK HILLS. A DRYLINE IS NOW SLIDING EAST OF THE HILLS AS WELL.
UPPER LEVELS SHOW BUBBLE OF HIGH PRESSURE OVER THE CENTRAL AND
SOUTHERN PLAINS WITH SOUTHWESTERLY FLOW ACROSS THE NORTHERN PLAINS.
TEMPS CURRENTLY IN THE 90S TO AROUND 100...EXCEPT A BIT COOLER NEAR
WINNER WHERE CLOUDS AND STORMS EARLIER HAVE KEPT TEMPS DOWN.
ISOLATED SHOWERS AND STORMS CONTINUE TO DEVELOP ACROSS NORTHERN NEB
AND CLIP PARTS OF SOUTH CENTRAL SD THIS AFT AS WEAK ENERGY MOVES
THROUGH. THIS TREND SHOULD CONTINUE INTO THIS EVENING. A FEW STORMS
COULD ALSO DEVELOP NEAR THE DRY LINE EAST OF THE HILLS. POTENTIAL
FOR A FEW STRONG TO SEVERE STORMS STILL LOOKS REASONABLE...
ESPECIALLY FURTHER EAST INTO SOUTH CENTRAL SD WHERE BETTER MOISTURE
IS IN PLACE.
FOR TONIGHT...ANY STORMS AROUND THE AREA SHOULD COME TO END BY
MIDNIGHT. LOWS WILL GENERALLY BE IN THE 60S AND 70S...WARMEST TOWARD
CENTRAL SD. COLD FRONT WILL BEGIN TO PUSH THROUGH THE CWA LATE
TONIGHT...REACHING THE HILLS AND KRAP AREA BY DAYBREAK.
COLD FRONT WILL SLIDE ACROSS SOUTHERN AND EASTERN PORTIONS OF THE
CWA DURING THE MORNING. GUSTY NORTHWEST WINDS WILL DEVELOP FOR A FEW
HOURS BEHIND THE FRONT ACROSS THE PLAINS AS SOME COOLER AIR SETTLES
IN. HIGHS WILL GENERALLY BE IN THE 90S...WITH SOME 80S ACROSS
NORTHEAST WY...THE HILLS...AND FAR NORTHWEST SD. THE DAYTIME HOURS
SHOULD REMAIN DRY AS HIGH PRESSURE SLOWLY CROSSES THE NORTHERN
PLAINS. BY SATURDAY NIGHT...THE HIGH WILL MOVE EAST AND ALLOW WINDS
TO SWITCH TO THE SOUTHEAST. WARM AIR ADVECTION WILL BEGIN TO TAKE
PLACE OVERNIGHT ACROSS THE WEST AS FRONT LIFTS BACK AS A WARM FRONT.
A DEVELOPING LOW LEVEL JET AND STRONG THETA-E ADVECTION IS PROGGED
OVER NORTHEAST WY...EASTERN MT...AND NORTHWEST SD AND COULD ALLOW A
FEW SHOWERS AND STORMS TO DEVELOP...ESPECIALLY LATER SATURDAY NIGHT
INTO SUNDAY MORNING.
VERY WARM TEMPS WILL CONTINUE ACROSS THE AREA ON SUNDAY...WITH HIGHS
MOSTLY IN THE 90S. UPPER RIDGE WILL REMAIN STRONG ACROSS THE CENTRAL
AND SOUTHERN PLAINS. LOW LEVEL MOISTURE WILL INCREASE AS
SOUTHEASTERLY WINDS DEVELOP...ESPECIALLY EAST OF THE HILLS. NAM
HINTING AT ANOTHER WEAK UPPER LEVEL WAVE CROSSING THE AREA LATE
SUNDAY AND INTO SUNDAY NIGHT...SO HAVE ADDED SOME POPS...MAINLY FOR
THE EVENING HOURS FOR MOST AREAS.
EXTENDED...UPR LVL HIGH PRESSURE WILL REMAIN DOMINANT ACRS THE CNTRL
AND SRN PLAINS THRU AT LEAST THE FIRST PART OF NEXT WEEK. THE GFS
HAS TRENDED TOWARD BRINGING A WAVE ACROSS SRN CANADA ON MONDAY...
WHICH WOULD DRIVE A COLD FRONT THROUGH AT LEAST PART OF THE AREA.
NOT SURE HOW FAR SOUTH THIS WILL PUSH...BUT IT SHOULD MAKE IT INTO
AT LEAST PART OF THE CWFA. THE ECMWF/GEM DO NOT BRING THE ENERGY
THIS FAR SOUTH...AND THUS WE HAVE NOT TOTALLY BOUGHT INTO THE COOL-
DOWN ADVERTISED BY THE GFS. OTHERWISE...THE PROVERBIAL PERIODIC
SHORT-WAVE TROUGHS WILL CONTINUE TO BRING SMALL CHANCES OF THUNDER-
STORMS FROM TIME TO TIME NEXT WEEK.
&&
.FIRE WEATHER...HAVE DECIDED TO EXTEND THE RED FLAG WARNING UNTIL
12Z/6AM SATURDAY. THE RH IS EXPECTED TO REMAIN LOW FOR MOST OF THE
NIGHT...PLUS A COLD FRONT WILL SWEEP THRU THE AREA BETWEEN ROUGHLY
03-12Z. THIS WIND SHIFT WILL ADD TO THE ALREADY CRITICAL FIRE
WEATHER PATTERN.
&&
.AVIATION...VFR CONDITIONS ARE EXPECTED TONIGHT. THERE WILL BE A
WIND SHIFT LATE TONIGHT ASSOCIATED WITH A COLD FRONTAL PASSAGE FROM
03-12Z.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...RED FLAG WARNING FOR THE BLACK HILLS AND SOUTHWEST SOUTH DAKOTA
THROUGH TONIGHT...FIRE WEATHER ZONES 260-262-263.
WY...RED FLAG WARNING THROUGH TONIGHT...FIRE WEATHER ZONES
259-297>299.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1101 AM MDT FRI AUG 10 2007 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-111300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 1101 AM MDT (1201 PM CDT) FRI AUG 10 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT HOT TEMPERATURES ARE EXPECTED TODAY WITH HIGHS ACROSS MOST AREAS REACHING 98 TO 108 DEGREES. WITH VERY DRY AIR IN PLACE ALONG WITH GUSTY WINDS...THERE IS A HIGH THREAT FOR EXTREME FIRE BEHAVIOR. A RED FLAG WARNING IS IN EFFECT FOR NORTHEAST WYOMING AND SOUTH WESTERN SOUTH DAKOTA...INCLUDING THE BLACK HILLS. IN ADDITION...THE GRASSLAND FIRE DANGER INDEX IS IN THE EXTREME CATEGORY TODAY OVER THE WESTERN SOUTH DAKOTA PLAINS. ISOLATED THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON AND EVENING FROM NORTHWEST TO SOUTH CENTRAL SOUTH DAKOTA. THERE IS A SLIGHT RISK THAT A STORM OR TWO COULD BECOME SEVERE THIS AFTERNOON AND EVENING... ESPECIALLY ACROSS SOUTH CENTRAL SOUTH DAKOTA. THE MAIN THREATS FROM ANY SEVERE STORMS WILL BE STRONG WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS NORTHEAST WYOMING AND NORTHWEST SOUTH DAKOTA SATURDAY NIGHT INTO SUNDAY MORNING. SEVERE STORMS ARE NOT EXPECTED. THERE WILL ALSO BE A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS MUCH OF THE FORECAST AREA LATE SUNDAY AFTERNOON INTO SUNDAY NIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS NORTHWEST AND CENTRAL SOUTH DAKOTA SUNDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
The Rapid City radar (KUDX), 172 km away, was scanning. The volume nearest the first event began at 23:41 UTC.
5 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 39994, 39995, 39996, 39997, 39998.